Alert archive / Kansas / Wind Advisories in 2005

Wind Advisory 11, NWS Goodland, KS

December 27, 200513 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this wind advisory at Dec 27, 2005, 4:46 AM CST for 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Dec 27, 2005, 11:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2005, 4:46 AM CST (10:46 UTC)
In effect from
Dec 27, 2005, 11:00 AM CST
Expired
Dec 27, 2005, 6:00 PM CST
In force
7 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3141 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 271046
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
346 AM MST TUE DEC 27 2005

...VERY WINDY THIS AFTERNOON ACROSS THE TRI-STATE AREA...

.A FAST MOVING DISTURBANCE WILL MOVE ACROSS THE REGION TODAY. AS
IT MOVES THROUGH VERY WINDY CONDITIONS WILL DEVELOP ACROSS EASTERN
COLORADO...NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA. WINDS
WILL GRADUALLY DECREASE FROM WEST TO EAST LATE THIS AFTERNOON. 

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271900-
/O.NEW.KGLD.WI.Y.0011.051227T1700Z-051228T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
446 AM CST TUE DEC 27 2005 /346 AM MST TUE DEC 27 2005/

...WIND ADVISORY IN EFFECT FROM 10 AM MST /11 AM CST/ THIS
MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON...

NORTHWEST WINDS WILL INCREASE LATER THIS MORNING TO 25 TO 35 MPH
WITH GUSTS AROUND 45 MPH. THESE VERY WINDY CONDITIONS WILL LIKELY
CAUSE AREAS OF BLOWING DUST WHERE VISIBILITIES MAY BE REDUCED TO
LESS THAN ONE HALF OF A MILE. THE STRONG WIND WILL CONTINUE
THROUGH MOST OF THE AFTERNOON AND GRADUALLY DECREASE THIS EVENING.

THE WINDS WILL PRODUCE AREAS OF BLOWING DUST. VISIBILITY WILL BE
REDUCED AT TIMES...ESPECIALLY NEAR OPEN FIELDS. IF YOU ARE DRIVING
AND THE VISIBILITY SUDDENLY DROPS...SLOW DOWN OR PULL COMPLETELY
OFF THE ROAD AND WAIT FOR THE VISIBILITY TO IMPROVE.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$

FS
2 follow-up statements
000 
WWUS73 KGLD 271817
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1117 AM MST TUE DEC 27 2005

...STRONG WINDS ACROSS THE TRI-STATE AREA...

.VERY WINDY CONDITIONS HAVE DEVELOPED ACROSS EASTERN
COLORADO...NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA THIS MORNING.
WINDS WILL GRADUALLY DECREASE FROM WEST TO EAST BY LATE AFTERNOON.

COZ091-KSZ013-280000-
/O.UPG.KGLD.WI.Y.0011.000000T0000Z-051228T0000Z/
/O.NEW.KGLD.HW.W.0004.051227T1817Z-051228T0000Z/
KIT CARSON-SHERMAN-
INCLUDING THE CITIES OF...BURLINGTON...GOODLAND
1117 AM MST TUE DEC 27 2005

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

NORTHWEST WINDS HAVE INCREASED TO AROUND 45 MPH WITH GUSTS
APPROACHING 58 MPH IN THE BURLINGTON AREA. THEREFORE A HIGH WIND
WARNING IS NOT IN EFFECT THROUGH THE AFTERNOON. SUSTAINED WINDS
BETWEEN 40 AND 45 MPH WITH GUSTS TO 60 MPH WILL BE POSSIBLE THIS
AFTERNOON ALONG INTERSTATE 70 BETWEEN GOODLAND AND FLAGLER. THE
STRONG WINDS WILL CREATE AREAS OF BLOWING DIRT REDUCING VISIBILITY
BELOW ONE HALF MILE AT TIMES.

A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR
IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY
IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND
WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR
GUSTS OF 58 MPH OR MORE.

$$

COZ090-092-KSZ001>004-014>016-027>029-041-042-NEZ079>081-280000-
/O.CON.KGLD.WI.Y.0011.000000T0000Z-051228T0000Z/
YUMA-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-THOMAS-
SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-DUNDY-
HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...CHEYENNE WELLS...
ST. FRANCIS...ATWOOD...OBERLIN...NORTON...COLBY...HOXIE...
HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...TRIBUNE...LEOTI...
BENKELMAN...TRENTON...MCCOOK
1217 PM CST TUE DEC 27 2005 /1117 AM MST TUE DEC 27 2005/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON. 

THE WINDS WILL PRODUCE AREAS OF BLOWING DIRT. VISIBILITY WILL BE
REDUCED AT TIMES...ESPECIALLY NEAR OPEN FIELDS. IF YOU ARE DRIVING
AND THE VISIBILITY SUDDENLY DROPS...PULL COMPLETELY OFF THE ROAD
AND WAIT FOR THE VISIBILITY TO IMPROVE.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$

MCGUIRE
000 
WWUS73 KGLD 272348
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MST TUE DEC 27 2005

COZ091-KSZ013-280100-
/O.EXP.KGLD.HW.W.0004.000000T0000Z-051228T0000Z/
KIT CARSON-SHERMAN-
INCLUDING THE CITIES OF...BURLINGTON...GOODLAND
448 PM MST TUE DEC 27 2005

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

STRONG NORTHWEST WINDS WILL CONTINUE TO DIMINISH DURING THE
EVENING HOURS. THE HIGH WINDS WARNING WILL BE ALLOWED TO EXPIRE AT
5 PM MST.

$$

COZ090-092-KSZ001>004-014>016-027>029-041-042-NEZ079>081-280100-
/O.EXP.KGLD.WI.Y.0011.000000T0000Z-051228T0000Z/
YUMA-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-THOMAS-
SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-DUNDY-
HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...CHEYENNE WELLS...
ST. FRANCIS...ATWOOD...OBERLIN...NORTON...COLBY...HOXIE...
HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...TRIBUNE...LEOTI...
BENKELMAN...TRENTON...MCCOOK
548 PM CST TUE DEC 27 2005 /448 PM MST TUE DEC 27 2005/

...WIND ADVISORY WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS
AFTERNOON...

STRONG NORTHWEST WINDS HAVE DIMINISHED AND THE WIND ADVISORY WILL
BE ALLOWED TO EXPIRE AT 5 PM MST (4 PM CST).

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Dec 27, 3:47 AM CST, 59 minutes earlier.

Area forecast discussion, Dec 27, 3:47 AM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
247 AM MST TUE DEC 27 2005

.DISCUSSION...THE 08Z SURFACE ANALYSIS PLACES AN AREA OF LOW
PRESSURE FROM WESTERN SOUTH DAKOTA TO THE OKLAHOMA PANHANDLE AND
HIGH PRESSURE WEST OF THE ROCKIES. THE UPPER TROUGH CAN BE SEEN ON
WATER VAPOR MOVING RAPIDLY ACROSS COLORADO. COMPOSITE RADAR LOOP
SHOWING A FEW RETURNS OVER MOUNTAINS OF COLORADO.

THE MAIN CHALLENGES FOR THIS FORECAST IS HOW LARGE TO MAKE THE WIND
ADVISORY AREA AND POPS FOR TODAY.

THE TROUGH NEAR WESTERN COLORADO WILL MOVE RAPIDLY EAST ACROSS THE
FORECAST AREA TODAY AND INTO THE MISSOURI BASIN TONIGHT. THIS WILL
BE FOLLOWED BY A RIDGE/SUBSIDENCE TONIGHT AND CONTINUING THROUGH
WEDNESDAY NIGHT. FLOW WILL BECOME ZONAL ON THURSDAY BUT IN THE
NORTHERN PLAINS ANOTHER TROUGH IS APPROACHING. DO NOT EXPECT
DYNAMICS OR MOISTURE TO BE ADEQUATE IN OUR FORECAST AREA SO WILL
KEEP FORECAST DRY FOR THURSDAY NIGHT. AT THE SURFACE...THE FRONT COMES
THROUGH AROUND 12Z THIS MORNING. WIND WILL STEADILY INCREASE THROUGH
LATE MORNING AND INTO THE AFTERNOON. MOS GUIDANCE IN GOOD AGREEMENT
ABOUT MIDDLE TO HIGH END WIND ADVISORY FOR THIS AFTERNOON AND SEE NO
REASON TO DEVIATE. THERE IS STRONG SUBSIDENCE BEHIND THE SHORTWAVE
AND BUFKIT IS SHOWING GOOD MOMENTUM TRANSFER FROM 17Z TO 00Z.
DIFFICULT TO RULE OUT ANY COUNTY SO WILL ISSUE ADVISORY FOR THE
ENTIRE COUNTY WARNING AREA FROM 17Z TO 00Z. THE EASTERN PART OF THE
FORECAST AREA (HLC/MCK) SHOULD BE THE LAST TO VERIFY AND ONLY FOR A
SHORT TIME THIS AFTERNOON. PLAN TO MENTION AREAS OF BLOWING DUST.
FORECAST SOUNDINGS ARE DRY AT THE SURFACE AND MOISTEN UP ALOFT ONLY
BRIEFLY THIS AFTERNOON. PRECIP TYPE SHOULD BE ALL LIQUID. THE REST
OF THE FORECAST IS QUIET WITH THE MAIN EMPHASIS ON TEMPERATURES.

FOR MAX TEMPERATURES FOLLOWED THE COOLER GUIDANCE. 850MB
TEMPERATURES WARM A FEW DEGREES WEDNESDAY AND THURSDAY. TODAY MAX
TEMPERATURES SHOULD RISE INTO THE LOWER 50S AND MID/UPPER 50S
WED/THU. LOWS WILL RANGE FROM 25 TO 30.

NO CHANGES PLANNED FOR THE EXTENDED.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY TODAY 17Z-24Z ALL ZONES.
NE...WIND ADVISORY TODAY 17Z-24Z ALL ZONES.
CO...WIND ADVISORY TODAY 17Z-24Z ALL ZONES.

&&

FS
Hazardous weather outlook, Dec 26, 6:00 AM CST, 22 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
500 AM MST MON DEC 26 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
600 AM CST MON DEC 26 2005 /500 AM MST MON DEC 26 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY STRONG NORTH WINDS ARE EXPECTED ACROSS THE REGION AS A
STORM SYSTEM MOVES THROUGH THE CENTRAL PLAINS. BEGINNING LATE
TUESDAY MORNING AND CONTINUING THROUGH THE AFTERNOON...NORTH WINDS
AT 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH ARE POSSIBLE. THE STRONG
WINDS WILL GENERATE AREAS OF BLOWING DUST WHICH WILL REDUCE
VISIBILITIES. ADDITIONALLY...TRAVEL IN HIGH PROFILE VEHICLES MAY BE
DIFFICULT. THE WINDS ARE EXPECTED TO SLACKED OFF BY SUNSET
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

05

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 12:17 PM CSTHigh Wind WarningGLDSherman6 hr

Nearby

Wind Advisories in Kansas, 2005Wind Advisories in Colorado, 2005Wind Advisories in Nebraska, 2005Every wind advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.